Wisconsin, 2016Damaging Winds in Wisconsin, May 25, 2016
May 25, 2016 · NWS GRB · 2 events in 1 county or zone
A thunderstorm that produced large hail and wind damage in southwest Wisconsin moved northeast and merged with another storm that developed in the vicinity of a stationary front. The storm produced heavy rain, isolated wind damage, and large hail as it moved across Waushara County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm that produced large hail and wind damage in southwest Wisconsin moved northeast and merged with another storm that developed in the vicinity of a stationary front. The storm produced heavy rain, isolated wind damage, and large hail as it moved across Waushara County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 1:17 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 25, 1:17 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
217 PM CDT WED MAY 25 2016
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Thursday
Issued at 216 PM CDT Wed May 25 2016
The latest RAP analysis and satellite/radar imagery show low
pressure centered over northeast South Dakota early this afternoon.
A stationary front stretches east-southeast across southern
Minnesota to just north of Milwaukee. With southwest flow
aloft...shortwave activity is moving across Minnesota and Iowa...and
is helping to generate clusters of showers and storms...with some
support from moisture convergence along the front. ML capes are
approaching 1000 J/kg over southwest Wisconsin early this afternoon
where the first severe thunderstorm warning has been issued. As
storms move northeast this afternoon...potential exists for a severe
storm to carry into central WI. Severe and heavy rain potential are
the main forecast concerns in the short-term.
Tonight...The stationary front will return northward tonight as a
warm front...with some forward push provided by shortwave energy
moving northeast over the northern Mississippi valley. As pwats
climb to 1.6 inches ahead of the wave...the hi res models continue
to indicate that a swath of showers and storms will shift northeast
across the forecast area this evening. But these models have a
slightly different playbook for tonight...some giving north-central
WI decent rainfall...while others show the heaviest rainfall moving
over central and northeast WI. Sided with the former of the two
scenarios based on recent radar trends. Regardless...rainfalls of a
half inch to an inch will be possible...locally over an inch in the
stronger storms. If there is a severe weather threat...best chances
appear to be over central WI later this afternoon into early this
evening. Progged RAP soundings near Wisconsin Rapids show ML capes
are expected to range from 800-1000 J/kg later this afternoon...with
0-6km bulk shear of 35 kts...and mid-level lapse rates greater than
7 C/km. These parameters suggest a low end damaging wind and large
hail threat are possible. The threat of severe weather will
diminish rather quickly farther north and east...where the airmass
is more stable. The showers and storms will be exiting northern WI
late in the evening...then a low overcast will settle in as a warmer
airmass arrives. Some potential for a shower or storm to pop up
late tonight...but warm advection is relatively weak...and the
atmosphere will have been worked over for the most part. Rather
muggy lows in the upper 50s to low 60s.
Thursday...Northern Wisconsin will begin the day in the warm
sector...with rather cloudy/foggy skies. The small chance of a
shower/storm will carry over from late tonight into Thursday
morning. Then should see clouds give way to increasing sunshine
from late morning thru early afternoon. This will promote temps
warming into the low to mid 80s at most locations in the afternoon.
Combined with dewpoints in the low to mid 60s...ML capes are
expected to rise between 1500 and 2500 J/kg during peak
heating...with bulk shears upwards of 35 kts. However...tough to
find a trigger for any storms. Will go with a slight
chance...though highest over north-central WI...closer to shortwave
activity. If any storms fire...pulse severe is possible.
.LONG TERM...Thursday Night Through Wednesday
Issued at 216 PM CDT Wed May 25 2016
An upper-level low pressure trough over the western U.S. will
continue to generate warm and moist southerly winds in Wisconsin
Friday through Sunday...with mild temperatures and a round or two
of showers and thunderstorms during that time. Severe
thunderstorms are possible but will generally be isolated.
The upper level trough will gradually expand east and weaken by
early next week...producing a more zonal pattern and somewhat
cooler temperatures.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1202 PM CDT Wed May 25 2016
A warm front will lift northeast across the region later
this afternoon and this evening. Showers and thunderstorms are
expected to increase in coverage through the day...as they move into
central Wisconsin this afternoon and northern Wisconsin this
evening. Some strong storms cannot be ruled out...which could
generate wind gusts above 40 mph and dime size hail. Some
uncertainty with the timing of the arrival of the storms...but IFR
conditions will be possible as the storms pass. In the wake of the
precipitation...LIFR/IFR cigs and IFR/MVFR vsbys are anticipated to
impact the taf sites from late tonight thru mid-morning before the
clouds scatter.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....MPC
LONG TERM......ML
AVIATION.......MPC
Hazardous weather outlook, May 25, 1:13 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
213 PM CDT WED MAY 25 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
213 PM CDT WED MAY 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO GRADUALLY OVERSPREAD THE REGION FROM
SOUTHWEST TO NORTHEAST LATE THIS AFTERNOON AND EVENING. SOME OF
THE STRONGER STORMS MAY PRODUCE HAIL...GUSTY WINDS...AND HEAVY
RAINFALL. ISOLATED SEVERE STORMS WITH LARGE HAIL AND STRONG GUSTY
WINDS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THE CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE REMAINDER OF
THE WEEK AND THE UPCOMING WEEKEND. SOME ISOLATED STORMS COULD
POSE A RISK OF SEVERE WEATHER, BUT IT IS TOO EARLY TO DETERMINE
THE SPECIFICS OF ANY SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS
EVENING.
LMZ521-522-541>543-261915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
213 PM CDT WED MAY 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON, WITH
STORMS BECOMING LIKELY TONIGHT. SOME OF THE STRONGER STORMS COULD
PRODUCE HAIL AND HEAVY RAINFALL.
AREAS OF MARINE FOG MAY CAUSE A NAVIGATION HAZARD FOR MARINERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
MARINE FOG MAY RESTRICT VISIBILITY AND POSE A HAZARD TO BOATERS
THURSDAY THROUGH SUNDAY.
THE CHANCE OF THUNDERSTORMS WILL ALSO PERSIST THROUGH REST OF THE
WEEK AND THE UPCOMING WEEKEND.
MPC/ML
In the hours before
Special weather statement, May 25, 1:35 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT WED MAY 25 2016
WIZ030-035-036-045-252030-
PORTAGE WI-WOOD WI-MARATHON WI-WAUSHARA WI-
235 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARATHON...WESTERN
WAUSHARA...WOOD AND WESTERN PORTAGE COUNTIES UNTIL 330 PM CDT...
AT 235 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF AUGUSTA TO 10 MILES
TO NEAR PORTAGE. MOVEMENT WAS NORTHEAST AT 25 MPH.
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE
HAIL AND WIND GUSTS OF 50 TO 55 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
MARSHFIELD AROUND 300 PM CDT.
SPENCER AROUND 315 PM CDT.
WISCONSIN RAPIDS AROUND 320 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RUDOLPH...KELLNER...
CRANMOOR...POWERS BLUFF COUNTY PARK...BIG EAU PLEINE COUNTY PARK...
LINDSEY...BETHEL...PORT EDWARDS...FENWOOD AND COLOMA.
LAT...LON 4503 9031 4503 9021 4453 8951 4398 8946
4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 1930Z 202DEG 26KT 4472 9100 4435 9047 4349 8953
ECKBERGSpecial weather statement, May 25, 2:54 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
354 PM CDT WED MAY 25 2016
WIZ018-030-031-035>037-045-048-252130-
WAUPACA WI-SHAWANO WI-LINCOLN WI-PORTAGE WI-WOOD WI-WINNEBAGO WI-
MARATHON WI-WAUSHARA WI-
354 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARATHON...EASTERN WAUSHARA...
NORTHEASTERN WOOD...WESTERN SHAWANO...PORTAGE...WAUPACA...
SOUTHWESTERN LINCOLN AND WESTERN WINNEBAGO COUNTIES UNTIL 430 PM
CDT...
AT 351 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF MARSHFIELD TO NEAR AMHERST
TO BERLIN. MOVEMENT WAS NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
AMHERST AROUND 405 PM CDT.
LAKE POYGAN AROUND 420 PM CDT.
RANDOLPH AND FREMONT AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ELLIS...TUSTIN...
PEPLIN...POY SIPPI...BIG EAU PLEINE COUNTY PARK...NORTHPORT...PINE RIVER...
RIB FALLS...FENWOOD AND KING.
LAT...LON 4398 8889 4398 8898 4433 8929 4470 9014
4512 9008 4512 9004 4529 9004 4491 8919
4442 8873 4427 8874 4390 8887
TIME...MOT...LOC 2051Z 172DEG 21KT 4471 9005 4438 8929 4398 8894
ECKBERGLocal storm report, May 25, 3:07 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
407 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WISCONSIN RAPIDS 44.40N 89.84W
05/25/2016 E0.25 INCH WOOD WI TRAINED SPOTTER
&&
LUCHSSpecial weather statement, May 25, 3:24 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT WED MAY 25 2016
WIZ045-048-252215-
WINNEBAGO WI-WAUSHARA WI-
424 PM CDT WED MAY 25 2016
...SPECIAL WEATHER STATEMENT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BERLIN...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LAKE POYGAN AROUND 450 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RIVERMOOR...METZ...
TUSTIN...AURORAVILLE...PICKETT...OMRO...MIKESVILLE...HARBOR SPRINGS...
ORIHULA AND EUREKA.
LAT...LON 4398 8889 4398 8908 4424 8888 4420 8859
4390 8872 4390 8889
TIME...MOT...LOC 2123Z 202DEG 25KT 4398 8890
MPCThunderstorm Wind, Waushara
- When
- May 25, 3:24 PM CST
- Where
- Waushara County, 0.5 mi E of Coloma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -89.510
Thunderstorm winds downed a tree and several 2 to 3 inch diameter branches near Coloma on County Road FF.
Thunderstorm Wind, Waushara
- When
- May 25, 3:40 PM CST
- Where
- Waushara County, 2.42 mi NW of Wautoma
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.090, -89.320
Several trees were knocked down by thunderstorm winds estimated near 65 mph northwest of Wautoma. The storm also dropped pea size hail as it passed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 20168 injured · EF4 · 9 events
- Tornado and Hail in Oklahoma, May 25, 2016$20,000 · EF2 · 5 events
- Flash Flooding and Hail in Iowa, May 25 to 26, 2016$450,000 · 1.25 in hail · 34 events
- Damaging Wind in Wisconsin, May 25, 2016$1.5 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 25, 2016$225,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2016$500 · 3 in hail · 66 events
- Hail and Damaging Wind in South Dakota, May 25, 2016$45,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, May 25 to 26, 2016$25,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, May 25, 2016$18,000 · 1.25 in hail · 14 events
- Tornadoes and Hail in Minnesota, May 25, 2016$25,000 · EF0 · 6 events
- Hail and Damaging Wind in South Dakota, May 25, 20162.75 in hail · 13 events
- Damaging Winds in South Dakota, May 25, 2016$15,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627161, 627162.